Proptosis after retrobulbar corticosteroid injections

Ophthalmology. 2003 Feb;110(2):443-7. doi: 10.1016/S0161-6420(02)01743-8.

Abstract

Purpose: This report describes the clinical, radiographic, and histopathologic findings in patients with proptosis secondary to lipomatosis after retrobulbar corticosteroid injection.

Design: Retrospective, noncomparative, interventional case series and review of the literature.

Methods: Five patients who developed symptomatic unilateral proptosis after steroid injection were studied and the literature was reviewed.

Results: No previous description was found in the literature. All five cases were studied with computed tomography, and two cases were confirmed with histopathology. No fibrosis or granulomatous inflammation was identified.

Conclusions: Orbital lipomatosis is a potential complication of retrobulbar steroid injections. Symptomatic relief can be provided by a transconjunctival approach to the lower lid fat compartment.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Aged
  • Aged, 80 and over
  • Exophthalmos / chemically induced*
  • Exophthalmos / diagnostic imaging
  • Exophthalmos / surgery
  • Female
  • Glucocorticoids / adverse effects*
  • Humans
  • Injections
  • Lipomatosis / chemically induced*
  • Lipomatosis / diagnostic imaging
  • Lipomatosis / surgery
  • Male
  • Middle Aged
  • Orbital Diseases / chemically induced*
  • Orbital Diseases / diagnostic imaging
  • Orbital Diseases / surgery
  • Retrospective Studies
  • Tomography, X-Ray Computed
  • Triamcinolone Acetonide / adverse effects*
  • Visual Acuity

Substances

  • Glucocorticoids
  • Triamcinolone Acetonide